Texas, 2006

Flash Flood in Texas, September 13, 2006

September 13, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 13, 1:30 PM MST, 8 hours 20 minutes earlier.

Area forecast discussion, Sep 13, 1:30 PM MST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT WED SEP 13 2006

.SYNOPSIS...
SHOWERS AND A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL
AFFECT PORTIONS OF THE BORDERLAND TONIGHT THROUGH MIDDAY THURSDAY
AS AN UPPER TROUGH WEAKENS AND MOVES NORTHEAST FROM ARIZONA. BEHIND
THIS TROUGH A WESTERLY FLOW WILL DEVELOP ALOFT WHICH SHOULD BRING
SEVERAL DAYS OF DRY WEATHER WITH SEASONABLY WARM TEMPERATURES.

&&

.DISCUSSION...
POTENTIAL FOR SEVERE WEATHER THIS EVENING INTO EARLY TOMORROW.
UPPER LOW IS OPENING UP ATTM AND WILL CONTINUE TO WEAKEN AND MOVE
NORTHEAST TONIGHT AND TOMORROW. DRY SLOT IS ALREADY KICKING OFF
STRONG TO SEVERE STORMS OVER THE NORTHEASTERN TWO-THIRDS OF THE
AREA. MODELS SHOW GOOD ALIGNMENT OF TROUGH FORCING...LEFT EXIT
REGION OF UPPER JET...H5 COLD POCKET...LOW LEVEL MOISTURE...AND
DRYING ALOFT THROUGH EARLY TOMORROW. CAPES ARE MARGINAL BUT WITH
LIFTED INDICES APPROACHING -3...INSTABILITY SHOULD BE MORE THAN
ADEQUATE FOR ISOLATED SEVERE HAIL AND...PERHAPS...SEVERE STRAIGHT
LINE WINDS. GIVEN THE VERY FAVORABLE SHEAR PROFILE CANT EVEN RULE
OUT A FUNNEL CLOUD/TORNADO SOMEWHERE IN THE CWA.

ONCE THIS FIRST TROUGH MOVES BY LATE TOMORROW DRY WEATHER SHOULD
FOLLOW FOR SEVERAL DAYS. BY THE MIDDLE OF NEXT TROPICAL SYSTEM MAY
AFFECT THE AREA AS EARLY AS WEDNESDAY BUT DUE TO UNCERTAINTY WILL
KEEP DRY FORECAST FOR NOW.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  88  66  89  65 /  40  20  10  10   0
SIERRA BLANCA TX        62  86  63  84  60 /  40  30  20  10   0
LAS CRUCES              62  88  63  89  63 /  40  20  10  10   0
ALAMOGORDO              60  89  63  87  61 /  40  20  10  10   0
CLOUDCROFT              46  66  47  66  44 /  40  30  20  10   0
TRUTH OR CONSEQUENCES   60  87  62  86  60 /  40  30  10  10   0
SILVER CITY             55  79  55  78  55 /  50  30  10  10   0
DEMING                  61  86  62  88  60 /  40  30  10  10   0
LORDSBURG               61  87  61  90  59 /  50  30  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

02
Hazardous weather outlook, Sep 13, 9:35 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT WED SEP 13 2006

NMZ022>025-030>032-TXZ055-056-132200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
AN APPROACHING UPPER LEVEL LOW COMBINED WITH FAVORABLE MOISTURE AND
INSTABILITY WILL PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WIND GUSTS TO 60 MPH...HAIL TO ONE AND ONE-HALF
INCHES...AND LOCAL RAINFALL OF ONE TO TWO INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY ENDING BY EVENING. A
FEW STORMS MAY PRODUCE HAIL AND GUSTY WINDS EARLY. STORMS SHOULD END
BY LATE AFTERNOON.

DRY WEATHER IS ANTICIPATED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MACBLAIN

In the hours before

Special weather statement, Sep 13, 5:52 PM MST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
652 PM MDT WED SEP 13 2006

NMZ031-140330-
LUNA COUNTY NM-
830 PM MDT WED SEP 13 2006

...A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO DEMING NEW
MEXICO...

AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS MARCHING INTO DEMING FROM BOTH THE WEST
AND SOUTH. TODAYS STORMS HAVE A HISTORY OF PRODUCING LARGE
HAIL...FUNNEL CLOUDS...AND EVEN A COUPLE OF WEAK TORNADOS.

THESE STORMS ARE PRODUCING HEAVY RAIN...STRONG WINDS...AND MODERATE
HAIL. UP TO AN INCH OF RAIN COULD FALL WITHIN THE NEXT HOUR
PRODUCING LOCAL FLOODING OF STREETS AND ARROYOS. IN ADDITION HAIL UP
TO HALF AN INCH HAS BEEN REPORTED SOUTH OF DEMING ON STATE HIGHWAY
11. WINDS UP TO 50 MPH ARE ALSO LIKELY WITH THESE STORMS.

THESE STORMS ARE MOVING EAST AT 10 MPH.

PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS. SEEK SHELTER IF THESE STORMS APPROACH YOUR LOCATION

TAB

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 13, 9:50 PM MST to 11:00 PM MST
Where
El Paso County, Southeast Portion
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

More than 3 inches of rain fell during the evening. Homes were flooded in Socorro while roads were closed and barricaded in Horizon. An average of 1.5 feet of water covered streets in Horizon where numerous cars were stalled.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534774.